Tennessee, 2012

Damaging Winds and Lightning Strike in Tennessee, July 16, 2012

July 16, 2012 · NWS OHX · 3 events in 2 counties and zones

During the late afternoon through early evening hours on Monday, July 16th, across Coffee and Rutherford Counties, some of the isolated to scatttered thunderstorms that developed reached severe thresholds, resulting in thunderstorm wind damage and a lightning strike that caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the late afternoon through early evening hours on Monday, July 16th, across Coffee and Rutherford Counties, some of the isolated to scatttered thunderstorms that developed reached severe thresholds, resulting in thunderstorm wind damage and a lightning strike that caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 16, 2:38 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 2:38 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
338 PM CDT MON JUL 16 2012

.DISCUSSION...
FORECAST QUANDARIES...TEMPS AND SHWR/TSTM CHANCES LATE WEEK INTO
EARLY NEXT WEEK.

AS FOR TONIGHT...AS THE EVENING PROGRESSES AND DIURNAL INFLUENCES
SUBSIDE...WILL TRANSITION FROM A SLIGHT CHANCE OF EVENING SHWRS/TSTMS
TO LOCATIONS DRY THRU THE REMAINDER OF TONIGHT. AFTER MIDNIGHT...
MOST LOCATIONS WILL HAVE THE POTENTIAL...AS THE LATE NIGHT HRS PROGRESS...
FOR PATCHY FOG DEVELOPMENT. AS FOR TEMPS...ESPECIALLY AROUND METRO
NASHVILLE...CONSENSUS MODEL HEAT ISLAND EFFECT A LITTLE TO PRONOUNCED
WITH LOW TEMPS TRENDS AS OF LATE...AND WILL LOWER BY A COUPLE OF
DEGREES. GFS MOS MAY BE TOO COOL FOR THE PLATEAU AND LEANED TOWARD
WARMER NAM MOS VALUES.

AS FOR TUE THRU WED NIGHT...WITH THE GENERAL PERSISTENCE OF AN UPPER
LEVEL RIDGING PATTERN...A SFC RIDGING PATTERN GENERALLY PROVIDING A TAP
TO SOUTHERLY MOISTURE FLOW...AND DIURNAL HEATING INFLUENCES...BELIEVE
A PATTERN OF MAINLY LATE MORNING TO EARLY EVENING SHWRS/TSTMS WILL OCCUR
ON TUE THRU WED. THERE MAY EVEN BE A SLIGHT STRENGTHENING IN THE UPPER
LEVEL RIDGING PATTERN TO PROVIDE A LITTLE MORE SUBSIDENCE TO INCREASE
HIGHS BY A FEW DEGREES...AND WITH A RELATIVELY RICH SUMMERTIME MOISTURE
PATTERN IN PLACE...DURING THE AFTERNOON HRS...THIS WILL RESULT IN HEAT
INDEX VALUES APPROACHING 103 TO 104 DEGREES FOR LOCATIONS W OF THE PLATEAU.
CAN NOT TOTALLY RULE OUT A LOCATION HERE OR THERE HAVING HEAT INDICES VALUES
AROUND 105 DEGREES...BUT AT THIS TIME JUST DO NOT THINK IT WILL BE WIDESPREAD
ENOUGH TO WARRANT AN ADVISORY. THUS...AND IN AGREEMENT WITH OUR OFFICES
TO OUR NORTH...NEAR PRESS TIME...WILL ISSUE AN SPS HIGHLIGHTING HEAT
INDEX VALUES IN THE 103 TO 104 RANGE FOR TUE AND WED. THUS...EXPECT
HIGHS TUE AND WED TO BE IN THE MID 90S...AROUND 90 PLATEAU WITH LOWS
IN THE LOWER 60 MID 70S...UPPER 60S TO AROUND 70 PLATEAU.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...AS MENTIONED IN THIS
MORNINGS DISCUSSION...THE ANTICYCLONE THAT HAS BEEN FEEDING THE
SE U.S. WITH SUCH RICH MOISTURE WILL SLOWLY TRANSLATE WESTWARD AND
MIX WITH THE DRIER RIDGE OVER THE MIDWEST. THIS WILL TRANSITION
OUR H5 FLOW TO NORTHWEST BY THU. GFS...AND TO SOME EXTENT THE EURO
NOW TOO...NEVER LETS UP THE DEEP MOISTURE ADVECTION. HOWEVER...
OVERALL...THE NAM/DGEX SEEMS TO NOT KEEP AS MUCH MOISTURE ACROSS
THE MID STATE. SOME CONTINUANCE IS EXPECTED IN THE OVERALL SFC
HIGH PRESSURE PATTERN AND GULF MOISTURE ADVECTION PATTERN AS A SFC
FRONT SLOWLY MOVES SWD CLOSER TO THE MID STATE BY FRI NIGHT INTO
SAT...BUT WITH UPPER LEVEL FLOW TRANSITIONING TO A MORE NWLY
NATURE...UPPER LEVEL DISTURBANCES WILL PLAY A BIGGER PART IN
INDUCING SHWR/TSTMS ACTIVITY. OVERALL...AM STICKING WITH THE EURO
SOLUTION FOR THE POSSIBLE MOVEMENT INTO AND THRU THE MID STATE ON
SAT OF THE ABOVE MENTIONED FRONT...BUT OVERALL CONFIDENCE IS NOT
TOO HIGH ON ANY PARTICULAR MODEL SOLUTION. WILL LEAN CLOSE TO PREVIOUS
FORECAST REASONING WITH A GENERAL TYPICAL SUMMERTIME PATTERN FOR
POPS WITH CHANCE OF SHWRS/TSTMS DURING THE DAY AND A SLIGHT CHANCE
OF SHWRS/TSTMS DURING THE EVENING HOURS. AFTERNOON HIGH TEMPS WILL
BE IN THE LOW TO MID 90S...BY 80S PLATEAU FROM THU THRU THE FIRST
PART OF NEXT WEEK. LOWS DURING THIS TIME PERIOD WILL BE IN THE LOW
TO MID 70S...MID TO UPPER 60S PLATEAU.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  95  73  96 /  20  30  20  30
CLARKSVILLE    70  93  72  95 /  20  30  20  30
CROSSVILLE     68  89  69  90 /  20  40  30  40
COLUMBIA       71  95  72  96 /  20  30  20  30
LAWRENCEBURG   70  95  72  95 /  20  30  20  30
WAVERLY        71  94  72  96 /  20  30  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jul 16, 4:47 AM CST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
547 AM CDT MON JUL 16 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-171100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
547 AM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. LOCALIZED
FLOODING WILL BE POSSIBLE WITH THE HEAVIEST DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON HOURS THROUGHOUT THE WEEK. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH LOCALIZED FLOODING POTENTIAL.

HEAT INDEXES WILL RISE INTO THE TRIPLE DIGITS BY MID WEEK AND BECOME
HAZARDOUS TO THOSE WORKING OUTDOORS WITH RESPIRATORY ISSUES AND
HEAT RELATED ILLNESSES.

TB12

In the hours before

Special weather statement, Jul 16, 2:57 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT MON JUL 16 2012

TNZ005>010-022>031-056>064-075-077-093>095-171000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...CAMDEN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...WOODBURY...SMITHVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...WAYNESBORO...LAWRENCEBURG...PULASKI
357 PM CDT MON JUL 16 2012

...HEAT INDICES APPROACHING 103 TO 104 DEGREES EXPECTED TUESDAY
AND WEDNESDAY AFTERNOONS FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU...

EXPECTED HOT...MOIST CONDITIONS UNDER HIGH PRESSURE AT THE SURFACE
AND ALOFT WILL RESULT IN DANGEROUS HEAT INDICES BOTH TUESDAY AND
WEDNESDAY AFTERNOONS. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN
THE MID 90S BOTH DAYS. WITH DEWPOINTS RANGING FROM THE UPPER 60S
TO LOWER 70S...RESULTANT HEAT INDICES SHOULD TOP OUT IN THE 103 TO
TO 104 DEGREE RANGE BOTH TUESDAY AND WEDNESDAY AFTERNOONS FOR LOCATIONS
WEST OF THE CUMBERLAND PLATEAU.

USE CAUTION IF YOU HAVE PLANS TO BE OUTDOORS DURING THE AFTERNOON
AND EARLY EVENING HOURS. DRINK PLENTY OF WATER AND NON ALCOHOLIC
FLUIDS...AND WEAR LIGHT WEIGHT...LIGHT COLORED CLOTHING. REMEMBER
TO NOT LEAVE CHILDREN... THE ELDERLY...OR EVEN PETS IN A LOCKED UP
CAR...EVEN IF THE WINDOWS ARE ROLLED DOWN. IF YOU HAVE TO BE OUTSIDE...
TAKE FREQUENT BREAKS IF POSSIBLE IN AIR CONDITIONED FACILITIES.

31
Special weather statement, Jul 16, 3:33 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
433 PM CDT MON JUL 16 2012

TNZ061-162230-
MARSHALL-
433 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF LEWISBURG...NEARLY STATIONARY.

THIS STORM MAY PRODUCE BRIEF WIND GUSTS OF 30 TO 40 MPH...WHICH CAN
BREAK LIMBS FROM TREES AND TOPPLE POORLY ROOTED WEAK TREES. IN ADDITION
TO THE WIND...YOU CAN EXPECT TORRENTIAL DOWNPOURS AND RAINFALL RATES
OF ONE HALF TO ONE INCH AN HOUR...WHICH MAY CAUSING PONDING OF WATER IN
LOW LYING AND POORLY DRAINED AREAS.

LAT...LON 3567 8680 3571 8672 3569 8664 3559 8666
      3558 8679

19
Special weather statement, Jul 16, 3:46 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT MON JUL 16 2012

TNZ005>010-022>031-056>064-075-077-093>095-171000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
CANNON-DE KALB-BEDFORD-COFFEE-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...CAMDEN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...WOODBURY...SMITHVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...WAYNESBORO...LAWRENCEBURG...PULASKI
446 PM CDT MON JUL 16 2012

...HEAT INDICES APPROACHING 103 TO 104 DEGREES EXPECTED TUESDAY
AND WEDNESDAY AFTERNOONS FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU...

EXPECTED HOT...MOIST CONDITIONS UNDER HIGH PRESSURE AT THE SURFACE
AND ALOFT WILL RESULT IN DANGEROUS HEAT INDICES BOTH TUESDAY AND
WEDNESDAY AFTERNOONS. HIGH TEMPERATURES ARE EXPECTED TO TOP OUT IN
THE MID 90S BOTH DAYS. WITH DEWPOINTS RANGING FROM THE UPPER 60S
TO LOWER 70S...RESULTANT HEAT INDICES SHOULD TOP OUT IN THE 103 TO
TO 104 DEGREE RANGE BOTH TUESDAY AND WEDNESDAY AFTERNOONS FOR LOCATIONS
WEST OF THE CUMBERLAND PLATEAU.

USE CAUTION IF YOU HAVE PLANS TO BE OUTDOORS DURING THE AFTERNOON
AND EARLY EVENING HOURS. DRINK PLENTY OF WATER AND NON ALCOHOLIC
FLUIDS...AND WEAR LIGHT WEIGHT...LIGHT COLORED CLOTHING. REMEMBER
TO NOT LEAVE CHILDREN... THE ELDERLY...OR EVEN PETS IN A LOCKED UP
CAR...EVEN IF THE WINDOWS ARE ROLLED DOWN. IF YOU HAVE TO BE OUTSIDE...
TAKE FREQUENT BREAKS IF POSSIBLE IN AIR CONDITIONED FACILITIES.

31

The radar

The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Rutherford

When
July 16, 5:45 PM CST
Where
Rutherford County, 2.54 mi NNW of Murfreesboro Arpt
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.913, -86.400

A home was struck by lightning and damaged by fire near Siegel Middle School. Specific details concerning the amount of damaged sustained to the home were unknown.

Thunderstorm Wind, Rutherford

When
July 16, 5:45 PM CST
Where
Rutherford County, 1.86 mi NNW of Murfreesboro Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.904, -86.395

Numerous trees and tree limbs were blown down and some shingles blown off roofs near Siegel Middle School in the Regenwood and Regency Park Subdivisions.

Thunderstorm Wind, Coffee

When
July 16, 6:10 PM CST
Where
Coffee County, 1.38 mi SSW of Tullahoma
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
35.351, -86.236

Numerous trees were blown down on the west side of Tullahoma in the Bel Aire Neighborhood including near the interstection of Lincoln Street and Crestwood Drive. One tree destroyed a shed and damaged a house. Another home on George Lane had its garage doors blown in.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392848, 400476, 400477.